Atypical Neuroleptic Malignant Syndrome: Pitfalls and Challenges in the Delirious Substance Abuser

DOI: 10.4236/ojanes.2012.22013   PDF   HTML     4,650 Downloads   8,486 Views   Citations

Abstract

Introduction: A rare and atypical form of Neuroleptic Malignant Syndrome (NMS) can be a deceptive and life threatening condition if not diagnosed properly in acute and critical care settings. Methods: The management of a patient presenting with atypical NMS without prominent rigidity, but with extensive rhabdomyolysis after the administration of haloperidol and ziprasidone is described in this report. Results: Prompt recognition of atypical features of NMS was managed by intensive care unit admission, supportive care and pharmacotherapy, leading to a complete resolution of the syndrome and a favorable outcome verified by laboratory findings. Conclusion: Early stages and atypical features of NMS may be variable in presentation and clinical course. The absence of muscle rigidity may not rule out NMS. A strong clinical suspicion based on clinical history is crucial for early diagnosis and treatment. Termination of dantrolene therapy may not be necessary during rhabdomyolysis and elevated aminotransferase levels.

Share and Cite:

N. N. Shah, K. G. Fless, M. Litinski, F. Rezai, P. C. Yodice and H. Rosenberg, "Atypical Neuroleptic Malignant Syndrome: Pitfalls and Challenges in the Delirious Substance Abuser," Open Journal of Anesthesiology, Vol. 2 No. 2, 2012, pp. 53-57. doi: 10.4236/ojanes.2012.22013.

Conflicts of Interest

The authors declare no conflicts of interest.

References

[1] J. Delay, P. Pichot, T. Lemperiere, B. Elissalde and F. Peigne, “A Non-Phenothiazine and Non-Reserpine Major Neuroleptic, Haloperidol, in the Treatment of Psychoses,” Annales Medico-Psychologiques, Vol. 118, No. 1, 1960, pp. 145-152.
[2] M. J. Bhanushali and P. J. Tuite, “The Evaluation and Management of Patients with Neuroleptic Malignant Syndrome,” Neurologic Clinics, Vol. 22, No. 2, 2004, pp. 389-411. doi:10.1016/j.ncl.2003.12.006
[3] K. J. McAllen and D. R. Schwartz, “Adverse Drug Reactions Resulting in Hyperthermia in the Intensive Care Unit,” Critical Care Medicine, Vol. 38, 2010, pp. S244-S252. doi:10.1097/CCM.0b013e3181dda0d4
[4] J. R. Strawn, P. E. Keck Jr. and S. N. Caroff, “Neuroleptic Malignant Syndrome,” The American Journal of Psychiatry, Vol. 164, No. 6, 2007, pp. 870-876. doi:10.1176/appi.ajp.164.6.870
[5] M. C. Borovicka, L. C. Bond and K. M. Gaughan, “Ziprasidoneand Lithium-Induced Neuroleptic Malignant Syndrome,” The Annals of Pharmacotherapy, Vol. 40, No. 1, 2006, pp. 139-142. doi:10.1345/aph.1G470
[6] D. P. Seitz and S. S. Gill, “Neuroleptic Malignant Syndrome Complicating Antipsychotic Treatment of Delirium or Agitation in Medical and Surgical Patients: Case Reports and a Review of the Literature,” Psychosomatics, Vol. 50, No. 1, 2009, pp. 8-15. doi:10.1176/appi.psy.50.1.8
[7] M. Paul, S. G. Michael, S. John and R. J. Lenox, “An Atypical Presentation of Neuroleptic Malignant Syndrome: Diagnostic Dilemma in a Critical Care Setting,” Respiratory Care, Vol. 57, No. 2, 2011, pp. 315-317.
[8] L. S. Picard, S. Lindsay, J. R. Strawn, R. M. Kaneria, N. C. Patel and P. E. Keck Jr., “Atypical Neuroleptic Malignant Syndrome: Diagnostic Controversies and Considerations,” Pharmacotherapy, Vol. 28, 2008, pp. 530-535. doi:10.1592/phco.28.4.530
[9] R. J. Gurrera, S. N. Caroff, A. Cohen, et al., “An International Consensus Study of Neuroleptic Malignant Syndrome Diagnostic Criteria Using the Delphi Method,” The Journal of Clinical Psychiatry, Vol. 72, No. 9, 2011, pp. 1222-1228. doi:10.4088/JCP.10m06438
[10] V. P. Kontaxakis, B. J. Havaki-Kontaxaki, S. S. Stamouli and G. N. Christodoulou, “Toxic Interaction between Risperidone and Clozapine: A Case Report,” Progress in Neuro-Psychopharmacology and Biological Psychiatry, Vol. 26, No. 2, 2002, pp. 407-409. doi:10.1016/S0278-5846(01)00257-3
[11] M. Nakamura, H. Yasunaga, H. Miyata, T. Shimada, H. Horiguchi and S. Matsuda, “Mortality of Neuroleptic Malignant Syndrome Induced by Typical and Atypical Antipsychotic Drugs: A Propensity-Matched Analysis from the Japanese Diagnosis Procedure Combination Database,” The Journal of Clinical Psychiatry, 2011.
[12] J. N. Trollor, X. Chen and P. S. Sachdev, “Neuroleptic Malignant Syndrome Associated with Atypical Antipsychotic Drugs,” CNS Drugs, Vol. 23, No. 6, 2009, pp. 477492. doi:10.2165/00023210-200923060-00003
[13] S. N. Caroff, H. Rosenberg, S. C. Mann, E. C. Campbell and K. A. Sullivan, “Neuroleptic Malignant Syndrome in the Critical Care Unit,” Indian Journal of Critical Care Medicine, Vol. 10, No. 1, 2002, pp. 50-52.
[14] L. Justin-Besancon and C. Laville, “Antiemetic Action of Metoclopramide with Respect to Apomorphine and Hydergine,” Comptes Rendus des Seances de la Societe de Biologie et de Ses Filiales, Vol. 158, 1964, pp. 723-727.
[15] H. P. Rang, M. M. Dale, J. M. Ritter and P. K. Moore, “Pharmacology,” 5th Edition, Churchill Livingstone, Edinburgh, 2003.
[16] M. Tonini, S. M. Candura, E. Messori and C. A. Rizzi, “Therapeutic Potential of Drugs with Mixed 5-HT4 Agonist/5-HT3 Antagonist Action in the Control of Emesis,” Pharmacological Research: The Official Journal of the Italian Pharmacological Society, Vol. 31, No. 5, 1995, pp. 257-260.
[17] M. Akmal and S. G. Massry, “Reversible Hepatic Dysfunction Associated with Rhabdomyolysis,” American Journal of Nephrology, Vol. 10, 1990, pp. 49-52. doi:10.1159/000168053
[18] A. L. Huerta-Alardin, J. Varon and P. E. Marik, “Benchto-Bedside Review: Rhabdomyolysis—An Overview for Clinicians,” Critical Care, Vol. 9, 2005, pp. 158-169. doi:10.1186/cc2978
[19] K. Weibrecht, M. Dayno, C. Darling and S. B. Bird, “Liver Aminotransferases Are Elevated with Rhabdomyolysis in the Absence of Significant Liver Injury,” Journal of Medical Toxicology, Vol. 6, No. 3, 2010, pp. 294-300. doi:10.1007/s13181-010-0075-9
[20] G. C. Karmakar and R. Roxburgh, “Rhabdomyolysis in a Glue Sniffer,” The New Zealand Medical Journal, Vol. 121, No. 1271, 2008, pp. 70-71.
[21] K. C. Kao, Y. H. Tsai, M. C. Lin, C. C. Huang, C. Y. Tsao and Y. C. Chen, “Hypokalemic Muscular Paralysis Causing Acute Respiratory Failure due to Rhabdomyolysis with Renal Tubular Acidosis in a Chronic Glue Sniffer,” Journal of Clinical Toxicology, Vol. 38, 2000, pp. 679-681. doi:10.1081/CLT-100102021

  
comments powered by Disqus

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.